Florida, 2021

Flood in Florida, December 19, 2021

December 19, 2021 · NWS MFL · 1 event in 1 county or zone

Southerly winds ahead of a cold front brought high moisture levels into South Florida, leading to heavy showers and thunderstorms over eastern sections of Palm Beach County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Southerly winds ahead of a cold front brought high moisture levels into South Florida, leading to heavy showers and thunderstorms over eastern sections of Palm Beach County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Dec 19, 2:37 AM EST, 3 hours 23 minutes earlier.

Area forecast discussion, Dec 19, 2:37 AM EST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Miami FL
237 AM EST Sun Dec 19 2021

...Unsettled pattern to kick off Christmas week...

.SHORT TERM (Today through Monday)...
Near-surface (boundary layer) winds will veer out of the southeast
ahead of an approaching frontal cyclone. This will favor gradual
moisture advection and isentropic ascent, particularly along the
eastern half of the CWFA where greatest chances for convection
exist. PWATs around 1.6 to 1.8 inches, SFC to 6km bulk shear
values of 20-25 kt, and ML CAPE around 1000 J/kg may support a few
stronger shower/storms, though the absence of deep forcing will
generally limit overall convective coverage. The greatest chances
for experiencing a strong storm or two exist over the Atlantic
waters and adjacent coastline.

By late Sunday/early Monday, a stout cold front approaches the
region, remaining just north of the region during this period.
This will continue to favor S/SW boundary layer winds implying
enhanced moisture advection. Patchy fog may develop over the
interior, particularly near areas with lowest overnight
temperatures. Over the eastern Gulf of Mexico, a pronounced 250
hPa jet streak of 80-90 kt exists, and aligns favorably upstream
of a developing surface cyclone. There are subtle variations in
prognostic solutions, though a general consensus exists in that a
baroclinic system will introduce deleterious weather conditions as
early as Monday evening for the western half of the region.

.LONG TERM (Monday Night through Saturday)...
Monday Night through Tuesday

The primary feature of focus for this upcoming week (late
Monday/early Tuesday) is a baroclinic cyclone that is forecast to
deepen over the eastern Gulf of Mexico. A favorable negatively
tilted trough will develop upstream of the low, allowing for a
system characterized by enhanced temperature gradients to
materialize. Ahead of this system, ribbons of elevated theta-e
values advect northward at roughly 25 kt at 850 hPa, indicating
strong moisture transport. The shear environment will be favorable
for organized strong to severe thunderstorm development, as
effective bulk shear values around 40-50 kt may become realized.

Limiting factors to consider during this period will be:

1. A narrow open warm sector, which may only allow for a brief
chance for kinematics/thermodynamics to align

2. A limited thermodynamic environment, as gradual synoptic scale
ascent may act detrimentally by deepening cloud coverage and
hence limiting CAPE (instability) across the region

Bullish prognostic solutions suggest that a deep surface cyclone
may develop, namely the NAM, while the ECMWF/GFS remain a bit more
limited in terms of intensity and are slower to progress
eastward, resulting in a weaker surface cyclone. Ultimately the
former solution would be more favorable for strong/severe
thunderstorm development, though much uncertainty exists regarding
overall storm environment. Continue to monitor updates to the
forecast as greater clarity emerges.

Wednesday through Sunday

Cooler temperatures will become realized in the wake of the
aforementioned cold front passage, as a baroclinic surface high
builds in front the north. This will also favor drier conditions
region-wide, though a few low-topped and short-lived showers may
develop where lingering moisture converges. Temperatures may dip
below 50 degrees over portions of the interior Wednesday and
Thursday night, while maximum temperatures will be a more
seasonable through mid/late week (mid 70s).

&&

.AVIATION(06Z TAFS)...
Generally VFR conditions though coastal showers (and possible some
thunderstorms) remain a sub-VFR concern overnight that could
linger through the day. Patchy fog will be possible across the
interior and west coast this morning. Winds will increase by the
mid-morning and turn more southerly as the day progresses. At
APF, winds will shift to the southwest this afternoon as the Gulf
breeze moves inland. After sunset, winds should become lighter
with some variability.

&&

.MARINE...
A gradual moistening will occur as winds shift out of the
south/southeast. This will favor development of scattered/numerous
showers and a few thunderstorms, particularly over the Atlantic
waters. Locally elevated winds and seas may be experienced near
any ongoing showers or thunderstorms. Early this upcoming week, a
strong cold front will approach the region, with chances for
strong to severe thunderstorms possible ahead of this system. By
early/mid week, hazardous marine conditions may be experienced as
the front progresses through the region. SCA/SCEC may be warranted
during this period.

&&

.BEACHES...
Hazardous beach conditions remain for the Atlantic beaches, though
the high risk for rip currents reduces to an elevated risk, as
winds retain less of a direct onshore component. A strong cold
front will approach the region early this week, and hazardous
beach conditions could result from the passage of this system
later in the upcoming week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            83  70  83  71 /  50  20  30  30
West Kendall     84  68  83  69 /  40  20  30  30
Opa-Locka        83  68  83  70 /  50  20  30  30
Homestead        82  68  82  69 /  50  20  20  30
Fort Lauderdale  83  70  82  70 /  40  20  30  40
N Ft Lauderdale  82  70  82  70 /  40  30  30  40
Pembroke Pines   83  68  83  69 /  50  20  30  40
West Palm Beach  82  68  81  68 /  50  30  30  50
Boca Raton       83  69  82  69 /  40  30  30  40
Naples           83  69  82  69 /  20  10  20  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 7 AM EST this morning for FLZ168-172-
     173.

AM...None.
GM...None.
&&

Today through Monday and Beaches/Marine...SRB
Monday Night through Saturday...SRB
Aviation...RAG

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Dec 19, 4:02 AM EST, 1 hour 58 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
402 AM EST Sun Dec 19 2021

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
200315-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
402 AM EST Sun Dec 19 2021

...Scattered Showers and Thunderstorms Possible Along East Coast...
...Localized Flooding Possible Over East Coast Metropolitan Locations...
...Waterspouts Possible Over Atlantic Waters...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: A few thunderstorms may develop along the east coast
metro region, including the Atlantic waters. Associated impacts
include strong wind gusts, frequent lightning, and localized
flooding from heavy rainfall.

Flooding: Showers and thunderstorms will produce heavy rainfall,
which may result in localized flooding over repeatedly affected
locations.

Waterspouts: Strong showers and thunderstorms may be capable of
producing waterspouts over the Atlantic waters today.

Rip Currents: There is a moderate risk of rip currents across all
Atlantic beaches after 7 AM today.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A cold front will approach the west coast of South Florida by Monday
evening. Ahead of this front, the chances for thunderstorms will
increase. A few thunderstorms may be strong and even severe, though
uncertainty remains regarding exact affected locations.

Deteriorating marine and beach conditions, including increasing
swell and building seas, are possible across the local waters on
Tuesday into Wednesday as a cold front moves through the area.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, waterspouts, and
flooding to the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

SRB/RAG

In the hours before

Special weather statement, Dec 19, 2:49 AM EST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Miami FL
249 AM EST Sun Dec 19 2021

FLZ067-068-072-168-172-190830-
Coastal Broward County FL-Coastal Palm Beach County FL-
Metro Broward County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
249 AM EST Sun Dec 19 2021

...Strong thunderstorms will impact portions of northern Broward and
eastern Palm Beach Counties through 330 AM EST...

At 249 AM EST, National Weather Service meteorologists were tracking
strong thunderstorms capable of producing a funnel cloud along a line
extending from near Lantana to Delray Beach to Pompano Beach.
Movement was north at 25 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Fort Lauderdale, Coral Springs, West Palm Beach, Pompano Beach, Boca
Raton, Deerfield Beach, Boynton Beach, Delray Beach, Tamarac,
Wellington, Jupiter, Margate, Palm Beach Gardens, Lake Worth, Riviera
Beach, Lighthouse Point, Palm Beach, Lauderdale-By-The-Sea, Tequesta
and Highland Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2615 8004 2616 8021 2654 8020 2696 8020
      2696 8014 2697 8014 2697 8003
TIME...MOT...LOC 0749Z 185DEG 20KT 2660 8001 2644 8010 2625 8015

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAG
Local storm report, Dec 19, 3:19 AM EST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
319 AM EST SUN DEC 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 AM     NON-TSTM WND GST 2 ESE LAKE WORTH        26.61N 80.03W
12/19/2021  M37 MPH          AMZ650             FL   BUOY

            BUOY STATION LKWF1 LAKE WORTH PIER, FL
            RECORDED A WIND GUST OF 37 MPH (32 KT) IN
            ASSOCIATION WITH A STRONG THUNDERSTORM.

&&

SRB
Special weather statement, Dec 19, 3:47 AM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Miami FL
347 AM EST Sun Dec 19 2021

FLZ068-168-190915-
Coastal Palm Beach County FL-Metro Palm Beach County FL-
347 AM EST Sun Dec 19 2021

...A strong thunderstorm will impact portions of southeastern Palm
Beach County through 415 AM EST...

At 346 AM EST, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud over Delray
Beach, moving north at 20 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
West Palm Beach, Boca Raton, Boynton Beach, Delray Beach, Lake Worth,
Palm Beach, Highland Beach, Ocean Ridge, Greenacres, Palm Springs,
Lantana, Atlantis, Haverhill, Cloud Lake, Palm Beach International
Airport, Village Of Golf, Golden Lakes, Gun Club Estates, Royal Palm
Estates and Lake Belvedere Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2635 7998 2638 8018 2672 8017 2667 7987
TIME...MOT...LOC 0846Z 189DEG 19KT 2645 8007

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Palm Beach

When
December 19, 6:00 AM EST to 10:00 AM EST
Where
Palm Beach County, 0.91 mi W of Lake Worth to 0.06 mi WSW of Lake Worth
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
26.620, -80.065

Heavy rainfall shortly before sunrise on December 19th led to flooding of streets in downtown Lake Worth Beach. Main areas affected were along the Lucerne and Lake Avenue corridor, east of I-95 to near Lake Worth Golf Club. Water entered the first floor units of an apartment complex at North F Street, caused by poor drainage in the immediate vicinity.

A nearby rain gauge measured a total of 4.93 inches of rain between 3:14 AM and 6:49 AM, with over 4 inches falling in just 2 hours. Rainfall estimates from South Florida Water Management District were in the 4-6 inch range in the affected area.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998927.